PE Recovery & Apixaban: Hi all, This is... - Anticoagulation UK

Anticoagulation UK
2,832 members1,046 posts

PE Recovery & Apixaban

Cinderella15
Cinderella15
3 Replies

Hi all,

This is a 2-parter, I’m new to this so I hope that’s okay!

First - I was diagnosed with a Pulmonary Embolism 4 months ago after being on the contraceptive patch for 3 weeks (this is what they said was the cause as I’m only 28 and have no family history of it). A month ago the hospital did some follow up tests and said it was gone but I’m still getting severe pain so they’ve kept me on Apixaban - does anyone else still get pain after it’s gone?

Second - Since I’ve been on Apixaban I’ve avoided alcohol as I had a bad experience when I first drank on them. Last night I had a work do so I decided to have a small drink (gp said this was okay) and I had a 1 & 1/2 glasses of wine. That’s pretty much the last thing I remember as I blacked out - has this happened to anyone else? Is that normal?

Thank you!

3 Replies
oldestnewest
mrsredboots

I seem to have gone off alcohol, particularly red wine, since I had my PEs; the consultant, when I said this, laughed and said he hadn't heard of that particular side-effect before. It may just be age.... but if you are having trouble with alcohol, too....

SpeedyH

Hi there. I think it is quite common to experience pain for some time after a PE has cleared. It should get better over time. Don’t underestimate how important having a PE is though, I think sometimes health professionals give the impression that once you start taking the anticoagulants you are being treated and life will quickly get back to normal. That is the case for some people but many more have pain and exhaustion for quite some time after.

I haven’t heard about any contraindications between Apixaban and alcohol but Apixaban is metabolised in the liver so I can see that there could be a problem with excess alcohol intake. I think the anticoagulants might also affect kidney function which is why you will need blood tests at least annually while taking the medication.

Smythian

Hi there,

I have had four DVT’s and three PE’s and am taking 5mg of Apixaban twice daily for life.

Each episode of DVT and PE has a significant impact upon the body, both physically, emotionally and psychologically, so do not be surprised if you are experiencing residual pain.

I am a moderate consumer of alcohol and have not experienced any side effects whilst on Apixaban.

Make sure that you have liver function tests twice a year to assess any impact of Apixaban on the liver.

Very best of luck to you!

You may also like...